Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 25, 2020, 3:55 PM EDT for Athens County, Morgan County, Perry County, Ohio. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2020, 3:55 PM EDT (19:55 UTC)
- Expired
- Aug 25, 2020, 5:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Athens County, OH, Morgan County, OH, Perry County, OH
The radar
The Charleston,WV radar (KRLX), 156 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:06 PM EDT | TSTM WND DMG | 4 Ne Glouster, OH | SEVERAL LARGE BRANCHES DOWN, BLOCKING ROAD. TIME ESTIMATED FROM RADAR. |
| Aug 25, 4:30 PM EDT | TSTM WND DMG | 1 Ese New Lexington, OH | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 1:21 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1663 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WUUS51 KRLX 251955
SVRRLX
OHC009-115-127-252100-
/O.NEW.KRLX.SV.W.0124.200825T1955Z-200825T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
355 PM EDT Tue Aug 25 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Eastern Perry County in southeastern Ohio...
Morgan County in southeastern Ohio...
North central Athens County in southeastern Ohio...
* Until 500 PM EDT.
* At 355 PM EDT, a severe thunderstorm was located over Perry State
Forest, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
New Lexington, Glouster, McConnelsville, Shawnee, Chesterhill,
Perry State Forest, Crooksville, Junction City, Malta, Corning,
Stockport, Jacksonville, Trimble, Bristol, Hemlock, Rendville, Burr
Oak State Park, Hackney and Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3985 8217 3982 8216 3982 8208 3977 8208
3976 8185 3970 8164 3967 8164 3966 8159
3948 8187 3947 8212 3952 8217 3956 8216
3956 8220 3974 8237 3986 8220
TIME...MOT...LOC 1955Z 318DEG 16KT 3974 8222
HAIL...0.75IN
WIND...60MPH
$$
082 follow-up statements
277
WWUS51 KRLX 252015
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
415 PM EDT Tue Aug 25 2020
OHC009-115-127-252100-
/O.CON.KRLX.SV.W.0124.000000T0000Z-200825T2100Z/
Perry OH-Morgan OH-Athens OH-
415 PM EDT Tue Aug 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN PERRY...MORGAN AND NORTH CENTRAL ATHENS COUNTIES...
At 415 PM EDT, a severe thunderstorm was located near New Lexington,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Lexington, Glouster, McConnelsville, Shawnee, Chesterhill,
Crooksville, Malta, Corning, Stockport, Jacksonville, Trimble,
Bristol, Hemlock, Rendville, Burr Oak State Park, Hackney and
Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 8208 3977 8208 3976 8185 3970 8164
3967 8164 3966 8159 3948 8187 3947 8212
3952 8217 3956 8216 3956 8220 3966 8230
3982 8216
TIME...MOT...LOC 2015Z 318DEG 16KT 3967 8214
HAIL...0.75IN
WIND...60MPH
$$
08347
WWUS51 KRLX 252052
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
452 PM EDT Tue Aug 25 2020
OHC009-115-127-252101-
/O.EXP.KRLX.SV.W.0124.000000T0000Z-200825T2100Z/
Perry OH-Morgan OH-Athens OH-
452 PM EDT Tue Aug 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY...MORGAN
AND NORTH CENTRAL ATHENS COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio.
LAT...LON 3982 8208 3977 8208 3976 8185 3970 8164
3967 8164 3966 8159 3948 8187 3947 8212
3952 8217 3956 8216 3956 8220 3966 8230
3982 8216
TIME...MOT...LOC 2051Z 318DEG 16KT 3957 8202
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:33 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 25, 2:33 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 233 PM EDT Tue Aug 25 2020 .SYNOPSIS... Cold front approaches from north this evening, with showers and storms, some strong to severe. Front lifts back to the north Wednesday. Tropical remnants moisture Thursday through Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 135 PM Tuesday... Overall, minimal changes needed. A severe thunderstorm watch has been issued for portions of northern West Virginia and our southeastern Ohio Counties. Already beginning to see a few cells developing across these locations as instability increases and subsidence behind the earlier departing wave decreases. May eventually need a spatial extension of the watch further south and east later this evening depending largely on degree of upscale growth experienced. As of 1120 AM Tuesday... A leading shortwave responsible for showers and thunderstorms over our northeastern counties this morning will continue to shift off to the southeast through the remainder of the late morning and early afternoon. Did add some additional isolated shower/TS mentions over our southern mountains for early this afternoon with this feature. Elsewhere, subsidence behind the departing trough will largely suppress surface based convective activity through the early afternoon until stronger forcing in the form a second mid-level wave and attendant cold front late this afternoon into this evening. Substantially increased late afternoon/evening PoPs over the morning package with synoptic forcing, modest shear and forecast storm motions that will struggle to get off the front indicating more potential for multicellular clusters with at least some risk for upscale growth into a solid line as it propagates south. The main threats with this activity will be gusty to locally damaging winds along the consolidated cold pool/gust front along with heavy rain, although storm scale interaction could yield a few instances of large hail or even a brief spin-up. Any severe threat quickly wanes from north to south with the passage of the outflow reinforced front. Also trimmed back high temperature for this afternoon with central guidance running a bit too warm, with at least some insolation limiting from the substantial haze/smoke layer aloft. Westerly turning northwesterly winds aloft transport any remaining convective debris out of the area heading into Wednesday morning. With rainfall amounts of half to one inch with local amounts of 2+ possible with the afternoon activity, will likely see substantial fog development heading into Wednesday morning. Another ridge riding disturbance arrives late Wednesday afternoon, but still questionable how much surface moisture will be around to work with. This will largely be driven by rainfall this afternoon/evening as well as how far south the convectively driven frontal boundary can penetrate tonight. For now, have included only isolated/sct mention of showers and storms, primarily over our northeastern and mountain counties. Could see these increasing with updates once confidence in placement of the effective warm front increases. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 230 PM Tuesday... As Laura comes ashore and moves northward along the lower Mississippi Valley, a preceding upper level trough axis oriented west to east will move northward along the lower Mississippi Valley, turn eastward in the westerlies aloft and push into the middle Ohio Valley. This will mark the beginning of a much more unsettled period that could pre soak the region before the remaining tropical system heads our way. Showers and storms likely Thursday and Thursday night as lower level moisture over the region increases. This will be a critical time period in terms of rainfall as the cumulative amounts over the short and long term could go over three inches for large portions of the CWA. Still need to allow for some uncertainty at this time given the time period and some evolution/changes of future forecasts. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 230 PM Tuesday... The long terms models depict the remnants of Laura merging with a trough aloft that will be pushing southward into the Great Lakes along with an associated cold front. This amplification of the waves aloft and advection of low level moisture combined with the focusing mechanism of the front could create a heavy rainfall potential in showers and storms, so this will need to be watched carefully in the coming days with cumulative QPF amounts on the higher side as they stand right now. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... A line of strong to severe thunderstorms is expected to develop in advance of an approaching cold front through the remainder of the afternoon hours, tracking south across all terminals through the evening hours. The main threats with this line will be locally gusty winds (likely from the north) preceding the line along with heavy rain briefly reducing visibility to 1-2SM. The line clears the region by 06Z and with at least partially clearing skies will likely see fog development heading into Wednesday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Storm timing could vary by an hour. Fog formation could be less than forecast if skies do not clear. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H M H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M H H M M M M H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... Brief IFR possible in afternoon and evening thunderstorms and early morning fog this week. More widespread IFR in showers and thunderstorms possible late week and into the weekend. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/JP NEAR TERM...JP SHORT TERM...26 LONG TERM...26 AVIATION...JP
Hazardous weather outlook, Aug 25, 3:40 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 340 PM EDT Tue Aug 25 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ004-WVZ005>011-013>020- 024>034-039-040-515>526-261945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Buchanan-Wayne-Cabell- Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 340 PM EDT Tue Aug 25 2020 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, portions of southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Tropical will move over the area on Thursday and remain until Saturday. Flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-261945- Dickenson- 340 PM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for portions of southwest Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Tropical will move over the area on Thursday and remain until Saturday. Flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 25, 2:03 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
203 PM EDT Tue Aug 25 2020
OHZ066-067-251830-
Morgan-Perry-
203 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT PERRY AND NORTHWESTERN MORGAN
COUNTIES...
At 203 PM EDT, a strong thunderstorm was located near Somerset,
moving southeast at 30 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, Corning, Glenford, Hemlock and Rendville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
3976 8191 3955 8206 3955 8211 3969 8237
3974 8236 3974 8241 3983 8240 3984 8244
3992 8237
TIME...MOT...LOC 1803Z 297DEG 28KT 3981 8236
JPSpecial weather statement, Aug 25, 2:30 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT Tue Aug 25 2020
OHZ066-067-251900-
Morgan-Perry-
230 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...
At 229 PM EDT, a strong thunderstorm was located over New Lexington,
moving southeast at 30 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
New Lexington, Shawnee, Crooksville, Malta, Corning, Hemlock,
Rendville and Eagleport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3979 8207 3977 8208 3977 8199 3972 8182
3951 8199 3954 8205 3955 8205 3955 8207
3966 8228 3982 8217
TIME...MOT...LOC 1829Z 297DEG 27KT 3972 8216
JPSpecial weather statement, Aug 25, 3:07 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 PM EDT Tue Aug 25 2020
OHZ066-067-251945-
Morgan-Perry-
307 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY AND NORTHWESTERN
MORGAN COUNTIES...
At 306 PM EDT, a strong thunderstorm was located near Thornport, or 7
miles north of Somerset, moving southeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville and Glenford.
LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
3977 8208 3977 8198 3972 8192 3966 8221
3989 8247 3992 8247 3993 8245
TIME...MOT...LOC 1906Z 321DEG 22KT 3991 8233
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:03 PM EDT | Special Weather Statement | RLX | Perry | 27 min |
| Aug 25, 2:30 PM EDT | Special Weather Statement | RLX | Morgan | 30 min |
| Aug 25, 3:07 PM EDT | Special Weather Statement | RLX | Perry | 38 min |
| Aug 25, 3:14 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry | 46 min |
| Aug 25, 4:27 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Vinton | 33 min |
| Aug 25, 4:37 PM EDT | Flash Flood Warning | RLX | Morgan, Perry | 3 hr |
| Aug 25, 4:45 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Vinton | 45 min |
| Aug 25, 4:57 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Meigs, Washington | 33 min |
| Aug 25, 5:44 PM EDT | Severe Thunderstorm Warning | RLX | Gallia | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.